Nebraska, 2023Damaging Winds in Nebraska, July 4, 2023
July 4, 2023 · NWS FSD · 2 events in 2 counties and zones
Scattered thunderstorms developed during the latter half of the afternoon along a slow moving cold front. Dry air poised off the surface allowed for outflow dominant storms to develop, with a brief period of damaging gusty wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the latter half of the afternoon along a slow moving cold front. Dry air poised off the surface allowed for outflow dominant storms to develop, with a brief period of damaging gusty wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 2:07 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
307 PM CDT Tue Jul 4 2023
.SHORT TERM...(This Evening through Wednesday)
Issued at 254 PM CDT Tue Jul 4 2023
KEY MESSAGES:
1. A few strong to severe storms still possible this evening, though
coverage may be decreased from earlier thoughts due to persistent
clouds through the day.
2. Cool and dry Wednesday-Thursday.
3. Periodic showers/storms return Friday into the upcoming weekend,
with near to slightly below normal temperatures into early next week.
--------------------------------
As of 2 pm, the cold front has moved to near Highway 81 in eastern
SD, with a plethora of weak outflow boundaries apparent beneath a
broad area of residual cloud cover from earlier storms. The impact
of these clouds is quite clear in the temperature fields, with 2pm
temperatures still in the upper 60s to mid 70s over a large part of
the forecast area. As such, available instability has decreased from
earlier expectations over much of the forecast area, and the severe
risk has decreased along with it.
That's not to say we will not see any new storm development through
the late afternoon/evening, as the cold front and its associated mid
level wave could still trigger scattered to numerous storms as it
pushes east. However, the potential for more robust development is
waning, and generally confined to areas along/south of Highway 20
where the air mass has seen less impact from our persistent storms.
Cold front and associated storms are expected to push southeast of
the forecast area by 04Z-06Z, but could see some lingering shower
activity in the post-frontal air mass into early Wednesday morning.
The rest of Wednesday should be dry and cool, with well below normal
temperatures only rebounding into the upper 60s to mid 70s as 850mb
temperatures in the single digits drop into parts of the forecast
area.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 254 PM CDT Tue Jul 4 2023
Cool high pressure remains over the area through Thursday, before
retreating east and allowing a southerly flow of somewhat warmer
and more moist area to build back into the region. Periodic waves
flowing over the area in quasi-zonal flow will bring a few
chances for showers/storms to the forecast area Friday through the
weekend. These chances are currently focused on Friday/Friday
night, and again later Sunday, but timing of the waves is
uncertain and these chances will likely fluctuate a bit over the
next few days.
Temperatures for late this week into early next week do rebound
from the cool mid-week stretch, but not seeing any signals that
strong warming will take place, with temperatures more likely
remaining near or even slightly below normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 254 PM CDT Tue Jul 4 2023
Scattered storms will remain possible along and ahead of a cold
front as it pushes east through this evening. Exact timing of
storms for KFSD/KSUX is a little uncertain, but did include a
window of possible impact for both locations.
Areas of MVFR-IFR conditions are possible into this evening, but
as drier high pressure settles southward overnight, expect VFR
conditions to prevail through the latter half of this TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...Gumbs
Hazardous weather outlook, Jul 4, 4:07 AM CST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Tue Jul 4 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Union-
507 AM CDT Tue Jul 4 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Multiple rounds of scattered showers and thunderstorms are expected
to push through the area today. A few storms could become severe with
large hail up to ping pong ball size and damaging winds up to 60 mph
being possible. Locally heavy rainfall and backbuilding storms could
promote some flooding concerns this afternoon. For those spending
the 4th fo July holiday outdoors or attending firework shows,
continue to stay aware of the forecast.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-050-052>054-057>061-063>065-068-069-051015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
507 AM CDT Tue Jul 4 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Several clusters of showers and thunderstorms will continue to push
through this area this morning. A few storms may become severe with
large hail up to the size of quarters and damaging winds up to 60
mph being possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Dixon
- When
- July 4, 4:09 PM CST to 4:11 PM CST
- Where
- Dixon County, 0.86 mi NW of Martinsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.510, -96.840
Thunderstorm winds removed several limbs up to two inches in diameter.
Thunderstorm Wind, Dakota
- When
- July 4, 4:32 PM CST to 4:35 PM CST
- Where
- Dakota County, 2.15 mi WSW of Jackson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.440, -96.610
Thunderstorm winds downed several tree limbs up to 3 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, July 4, 20231 death · 3 injured · $41,000 · 50 kt wind · 6 events
- Rip Current in Puerto Rico, July 4, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, July 4, 2023$6.7 million · 2.5 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 4, 2023$650,000 · 1.75 in hail · 5 events
- Tornadoes and Flash Flooding in Colorado, July 4 to 8, 20233 in hail · 87 events
- Hail and Damaging Winds in Kansas, July 4 to 5, 2023$50,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Nebraska, July 4, 20232.75 in hail · 53 events
- Hail and Damaging Winds in New York, July 4, 2023$75,000 · 55 kt wind · 6 events
- Tornado and Hail in Kansas, July 4, 2023$30,000 · 2 in hail · 24 events
- Hail and Damaging Winds in Vermont, July 4, 2023$55,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Wyoming, July 4, 2023$35,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 20231 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122705, 1122707.